Hail, Winneshiek
- When
- May 19, 2:22 PM CST
- Where
- Winneshiek County, 1.71 mi SE of Ossian
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.130, -91.760
Thunderstorms developed ahead of an advancing warm front during the afternoon of May 19th. A few of these storms produced some hail with the largest reported being dime sized near Ossian (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed ahead of an advancing warm front during the afternoon of May 19th. A few of these storms produced some hail with the largest reported being dime sized near Ossian (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 1:15 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 PM CDT MON MAY 19 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 215 PM CDT MON MAY 19 2014 LOW LEVEL WARM AIR ADVECTION/MOISTURE TRANSPORT ARE THE MAIN DRIVERS FOR AREAS OF PCPN MOVING ACROSS THE REGION THIS AFTERNOON. SOME THUNDER WITH THE SHOWERS...DESPITE THE PCPN RUNNING OUT OF THE MAIN CAPE AXIS ACROSS THE PLAINS/WESTERN MN. THE LOW LEVEL THERMODYNAMICS AND NOSE OF THE MOISTURE TRANSPORT SHIFT ACROSS NORTHEAST WI TONIGHT...AND SO WILL THE FAVORED AREAS FOR PCPN. INSTABILITY DOES INCREASE OVERNIGHT...WITH MUCAPES FROM 500- 1000 J/KG PER THE GFS/NAM. THIS COULD EXTEND SOME PCPN CHANCES BACK TO THE SOUTHWEST...NEAR A WEAK TROUGH/FRONT ON THE LEADING EDGE OF AN UPPER LEVEL SHORTWAVE. THE HIGHER QPF AND BEST CHANCES WILL BE TO THE NORTH TONIGHT/OVERNIGHT...BUT WILL LIKELY HOLD ONTO SOME PCPN CHANCES TO ACCOUNT FOR THE POTENTIAL ASSOCIATED WITH THE BOUNDARY/INSTABILITY. ON TUESDAY...THIS BOUNDARY LAYS UP WEST TO EAST ACROSS CENTRAL IA/SOUTHERN WI...AND COULD SERVE AS A SHOWER/STORM FOCUS LATER IN THE AFTERNOON. THE GFS AND NAM SUGGEST 2000+ J/KG SBCAPE INTO SOUTHEAST MN/WESTERN WI BY 18Z...WITH 50 KTS OF 0-6 KM SHEAR. THE SBCAPE IS BASED OFF OF LOW/MID 60S TDS WORKING INTO CENTRAL WI ON WI. THIS LOOKS OVERDONE BASED ON WHAT IS OCCURRING OUT TO THE WEST...AND THE LACK OF EVAPORTRANSPIRATION FROM CROPS TO AID IN HIGHER TDS. DEWPOINTS IN THE UPPER 50S LOOK MORE LIKELY...THUS LOWERING CAPE QUITE A BIT. FORCING MECHANISM ALSO LOOKS TO BE JUST SOUTH OF THE FORECAST AREA...BUT CLOSE ENOUGH THAT PCPN CHANCES ARE WARRANTED FOR PARTS OF NORTHEAST IA/SOUTHWEST WI. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 215 PM CDT MON MAY 19 2014 THE GFS AND ECMWF FAVOR GOING ZONAL TO RIDGING FOR THE LATER PART OF THE WORK WEEK INTO THE UPCOMING WEEKEND WITH THE UPPER LEVEL FLOW. AT THE SURFACE...HIGH PRESSURE MEANDERS DOWN FROM SOUTHERN CANADA...SLIDING ACROSS THE REGION...AND GRADUALLY MOVING OVER THE OH RIVER VALLEY BY 12Z SAT. A DRY...VERY PLEASANT FEW DAYS SHOULD RESULT...WITH HIGHS AT OR ABOVE THE SEASONABLE NORMALS. FINALLY...SOME NICE SPRING DAYS. SOME DIFFERENCES IN THE MODELS FOR THE END OF THE WEEKEND...WITH THE EC SUGGESTING AN UPPER LEVEL SHORTWAVE TROUGH COULD SLIDE ACROSS NORTHERN PARTS OF THE REGION SUNDAY NIGHT-MONDAY. THE GFS FAVORS RIDGING. HOWEVER...WITH THE SFC HIGH OFF TO THE EAST...SOUTHERLY FLOW ON ITS BACKSIDE PUSH WARM/MOIST AIR TOWARD THE REGION. THIS THERMODYNAMIC FORCING COULD RESULT IN SOME SHOWERS/STORMS...REGARDLESS OF ANY UPPER LEVEL AID. WILL HOLD WITH CONSENSUS SOLUTION FOR DETAILS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1258 PM CDT MON MAY 19 2014 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. GIVEN THE ISOLATED NATURE OF THE THUNDERSTORMS DECIDED TO KEEP THEM OUT OF THE TAFS AT THIS TIME. GUSTY SOUTH/SOUTHEAST WINDS OF 16 TO 20 KTS WILL OCCUR THIS AFTERNOON WITH SOME GUSTS APPROACHING 32 KTS AT KRST. MVFR CEILINGS ARE EXPECTED THIS AFTERNOON WITH CLOUD BASES IN THE 1500 FT TO 3000 FT RANGE. A CHALLENGING FORECAST TONIGHT DETERMINING LOW LEVEL MOISTURE AND THE POTENTIAL FOR IFR CONDITIONS. WITH THE LOW LEVEL MOISTURE IN PLACE OVER THE REGION AND THE GRADIENT WEAKENING FOR A BRIEF PERIOD TONIGHT...EXPECTING A 2 TO 3 HOUR PERIOD OF IFR CONDITIONS AT BOTH TAF SITES WITH CEILINGS LOWERING INTO THE 700 TO 900 FT RANGE. NAM AND GFS FORECAST GUIDANCE IS SUGGESTING THE POTENTIAL FOR FOG TONIGHT BUT DIDN/T BUY INTO THOSE SOLUTIONS WITH THE WEAK GRADIENT IN PLACE AND THE POTENTIAL FOR SOME MIXING AT THE SURFACE. ALSO...THE GFS AND NAM HAVE BEEN A LITTLE AGGRESSIVE ON LOW LEVEL MOISTURE. THE BOUNDARY IS EXPECTED TO SLIDE SOUTHEAST OF THE TAF SITES TUESDAY MORNING WITH WINDS SWITCHING TO THE WEST/NORTHWEST BRINGING IN A SLIGHTLY DRIER AIRMASS. VFR CONDITIONS SHOULD RETURN BY MID MORNING ON TUESDAY. && .HYDROLOGY... ISSUED AT 331 AM CDT MON MAY 19 2014 WATER LEVELS ON THE MISSISSIPPI ARE BEGINNING TO GO DOWN WITH SOME LOCATIONS FALLING BELOW FLOOD STAGE FROM LA CROSSE AND NORTH. MINOR FLOODING WILL CONTINUE UNTIL LATE IN THE WEEK FOR SITES SOUTH OF LA CROSSE WHERE THE CREST IS JUST NOW ARRIVING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RIECK LONG TERM....RIECK AVIATION.....WETENKAMP HYDROLOGY....04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 413 AM CDT MON MAY 19 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 413 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY AND TONIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE STORMS. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE NORTHEAST OF INTERSTATE 94 TUESDAY MORNING AND ACROSS PORTIONS OF SOUTHWEST WISCONSIN INTO NORTHEAST IOWA TUESDAY AFTERNOON. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH ANY OF THESE STORMS. THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS. MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT MON MAY 19 2014 IAZ010-011-029-030-192045- ALLAMAKEE-WINNESHIEK-FAYETTE-CLAYTON- 319 PM CDT MON MAY 19 2014 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLAMAKEE... SOUTHEASTERN WINNESHIEK...NORTHEASTERN FAYETTE AND NORTHWESTERN CLAYTON COUNTIES... AT 319 PM CDT...A STRONG THUNDERSTORM WAS NEAR OSSIAN...OR 9 MILES NORTH OF WEST UNION...MOVING EAST AT 50 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... ELGIN AND CLERMONT AROUND 330 PM CDT. POSTVILLE AROUND 335 PM CDT. MONONA AND FARMERSBURG AROUND 345 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MONTAUK HISTORIC SITE...ST. LUCAS...DOUGLAS AND ROSSVILLE. LAT...LON 4298 9195 4317 9195 4323 9131 4294 9131 TIME...MOT...LOC 2019Z 264DEG 42KT 4309 9184 WETENKAMP
The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516216.